HealthNovember 07, 2016

Diabetes: Top three medication safety concerns

By:

November is American Diabetes Month. Follow events and discussions at #DiabetesMonth.

Diabetes medications are not frequently associated with serious adverse events or major drug interactions. But that doesn’t mean there aren’t concerns to be addressed when treating diabetic patients to help ensure safe and effective therapies.

Probably the biggest concern with drug interactions or adverse events in diabetic patients is the potential for loss of glucose control (hypoglycemia/hyperglycemia). Hypoglycemia is a potentially serious concern in diabetic patients, especially those receiving multiple antidiabetic agents. Patients receiving insulin or insulin secretagogues (e.g., sulfonylureas, meglitinides) are at greatest risk.

Close glucose monitoring is essential in preventing loss of glucose control. Dosage adjustments of antidiabetic therapy may be necessary during concurrent use with the following drugs:

Hypoglycemia risk:

  • Insulin or insulin secretagogues (e.g., sulfonylureas, meglitinides)
  • Mecasermin
  • Quinine
  • Sulfamethoxazole/trimethoprim
  • Sunitinib
  • Somatostatin analogues

Hyperglycemia risk:

  • Antipsychotics
  • Corticosteroids
  • Diuretics
  • Estrogens
  • Protease inhibitors
  • Somatostatin analogues

When it comes to antidiabetic therapies themselves, three recent, important safety issues have been raised of which professionals should be aware.

Concentrated insulin formulations

Concentrated insulin such as Humulin R U-500 carries a greater risk for adverse effects, such as hypoglycemia, if not used correctly. It is intended only for use in patients requiring > 200 units of insulin per day.

Currently, clinicians and patients have to draw up doses from a U-500 insulin vial with a U-100 insulin syringe or a tuberculin (TB) syringe. When using either of these syringes to deliver U-500 insulin, a conversion step is required to ensure the correct amount of U-500 insulin is drawn up into the syringe. If the conversion step is not done correctly, there is a chance for what could be a potentially serious dosing error.

A U-500 syringe intended specifically for use with U-500 insulin vial has . The U-500 syringe is calibrated in 5-unit measures and can deliver 5 to 250 units per injection. Most importantly, there are no conversion steps required when using the U-500 syringe to draw up a dose of U-500 insulin, which should reduce the risk of dosing errors.

The FDA is recommending that U-500 insulin vials be used only in conjunction with a dedicated U-500 insulin syringe. For patients being discharged from the hospital and/or in the outpatient setting, the U-500 insulin syringe will be available by prescription only and should be prescribed/dispensed in conjunction with U-500 insulin vials. A transition to the new U-500 syringes is expected to reduce complexity by eliminating a conversion step when drawing up insulin. However, in order to fully realize risk minimization, it is essential that all levels of the healthcare system (from prescribing, to dispensing, to administration) be aware of this change and develop effective policies to ensure safe usage and compliance with the FDA recommendations.

Glucophage/metformin and renal function

Metformin is the most commonly used oral antidiabetic agent and has relatively few safety issues. Lactic acidosis is one rare but serious metabolic complication that can occur due to metformin accumulation during treatment. Metformin may accumulate in patients with impaired renal function, and the risk of accumulation and lactic acidosis increases with the degree of impairment. Therefore, patients on metformin must have their renal function evaluated.

In the past, the criteria for using metformin in patients with renal impairment was based upon measurement of a single parameter: the patient’s serum creatinine. But that may often be a poor estimate of actual renal function. The FDA now recommends using more robust equations for determining estimated renal function — referred to as estimated glomerular filtration rate (eGFR). These calculations take into account important patient characteristics, including age, gender, race, and/or weight. Use of the eGFR equations provides more accurate identification of patients at high risk of lactic acidosis (e.g., those with eGFR < 30 mL/minute/1.73 m2), while at the same time allowing increased usage of metformin in patients with lesser degrees of renal impairment, provided eGFR is periodically evaluated (at least annually).

There are several combination products that contain metformin, and again, the eGFR should be used to calculate renal function for patients using these therapies. However, in some cases, the manufacturers of these combination products may include stricter recommendations for renally-impaired patients due to additive risk factors or limited data.

Another risk factor for metformin-induced lactic acidosis is iodinated contrast dye imaging. Many injectable contrast dyes are associated with acute kidney injury, which can lead to rapid metformin accumulation and lactic acidosis. In the past, this resulted in FDA recommendations to withhold metformin therapy in all patients receiving contrast dyes. The new FDA recommendations have relaxed restrictions, however, suggesting that metformin should be withheld only in patients with eGFR < 60 mL/minute/1.73 m2, hepatic disease, alcoholism, or heart failure; or in patients who will receive intra-arterial iodinated contrast.

SGLT2 inhibitors and diabetic ketoacidosis

The FDA has identified reports of diabetic ketoacidosis (DKA) in patients with type 1 or type 2 diabetes associated with use of sodium-glucose cotransporter 2 (SGLT2) inhibitors, a class of drugs approved for treatment of patients with type 2 diabetes mellitus. DKA is a serious and life-threatening condition requiring immediate medical attention and is characterized by ketoacidosis and hyperglycemia (> 250 mg/dL).

Risk factors that may predispose to ketoacidosis include:

  • Pancreatic insulin deficiency from any cause
  • Dose decreases or discontinuation of insulin
  • Caloric restriction
  • Alcohol abuse
  • Extensive exercise
  • Myocardial infarction
  • Stroke
  • Severe infection
  • Surgery
  • Any other extreme stressful event

In some cases, patients developing DKA while receiving SGLT2 inhibitors have had normal or modestly elevated blood glucose levels (< 250 mg/dL), possibly delaying diagnosis and treatment. Clinicians should not exclude DKA in patients receiving SGLT2 inhibitor therapy on the basis of normal or modestly elevated blood glucose levels. Patients presenting with nausea/vomiting, abdominal pain, generalized malaise, and/or shortness of breath should be assessed immediately for ketoacidosis. Interruption or discontinuation of SGLT2 inhibitor therapy may be necessary.

To minimize the risk of DKA in patients receiving SGLT2 inhibitor therapy, the American Association of Clinical Endocrinologists (AACE) and American College of Endocrinology recommend the following:

  • Stop SGLT2 inhibitor therapy immediately for emergency surgery or any extreme stress event
  • Consider stopping therapy for at least 24 hours prior to elective surgery or anticipated severe stressful physical events (e.g., prolonged exercise such as running a marathon)
  • Avoid stopping insulin or decreasing the dose excessively
  • Advise patients receiving SGLT2 inhibitor therapy to avoid excessive alcohol intake and avoid very low carbohydrate/ketogenic diets

Tom Palma, RPh, MS, BCPS, is a board certified pharmacotherapy specialist who has worked as a clinical content specialist with Wolters Kluwer Clinical Drug Information for the past nine years. He earned both his pharmacy and graduate degree from The Ohio State University.

Solutions
UpToDate

Over 1.7 million clinicians worldwide trust UpToDate to make the best care decisions.

UpToDate is the only clinical decision support resource associated with improved outcomes.